×

zbMATH — the first resource for mathematics

Module homomorphisms and topological centres associated with weakly sequentially complete Banach algebras. (English) Zbl 0911.46030
Let \(A\) be a complex Banach algebra with second dual \(A^{**}\), also a Banach algebra. The topological centre \(\Lambda(A^{**})\) is the set of elements in \(A^{**}\) yielding a weak\(^*\)-continuous right multiplication. The authors begin with a review of results of M. Grosser [“Bidualräume und Vervollständigungen von Banachmodulen”, Lect. Notes Math. 717 (1979; Zbl 0412.46005)] on the structure of \(A^{**}\) and \(A^*A\), in particular that the existence of a bounded right approximate identity in \(A\) implies that \(A^{**}\) is isomorphic in the category of Banach spaces and continuous linear maps to \((A^*A)^*\oplus (A^*A)^{\perp}\). They then give criteria for a weakly sequential complete Banach algebra \(A\) that \(\Lambda(A^{**})= A\) and that the only \(\lambda\) in \(\Lambda(A^{**})\) with \(\lambda A\subseteq A\) are themselves in \(A\).
The next main result provides that under suitable hypotheses every continuous linear transformation \(T\) from \(A^*\) to \(A^*A\) with \(T(xf)= xTf\) is implemented by a right multiplication by an element of \(A\). Special cases are treated: group algebras, the Volterra algebra and \(\ell^1(S)\) for a commutative discrete semigroup \(S\).

MSC:
46H25 Normed modules and Banach modules, topological modules (if not placed in 13-XX or 16-XX)
46H05 General theory of topological algebras
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] J. Baker, A. T. Lau, J. Pym, Identities in Stone-Cech compactifications of semigroups, Semigroup Forum · Zbl 0929.22002
[2] Duncan, J.; Hoseiniun, S.A.R., The second dual of a Banach algebra, Proc. roy. soc. Edinburgh sect. A, 84, 309-325, (1979) · Zbl 0427.46028
[3] Duncan, J.; Namioka, I., Amenability of inverse semigroups and their semigroup algebras, Proc. roy. soc. Edinburgh sect. A, 80, 309-321, (1978) · Zbl 0393.22004
[4] Dunford, N.; Schwartz, J.T., Linear operators, I, (1957), Interscience New York
[5] Ghahramani, F.; McLure, J.P., Module homomorphisms of the dual modules of convolution Banach algebras, Canad. math. bull., 35, 180-185, (1992) · Zbl 0789.43001
[6] Granirer, E., Density theorems for some linear subspaces, Sympos. math., 22, 61-70, (1977)
[7] Grosser, M., Bidualräume und vervollständigungen von banachmoduln, Lecture notes in mathematics, 717, (1979), Springer-Verlag Berlin
[8] Grosser, M., L1G, Proc. amer. math. soc., 73, 363-364, (1979)
[9] Grosser, M., Arens semi-regular Banach algebras, Monatsh. math., 98, 41-52, (1984) · Zbl 0546.46039
[10] Hewitt, E.; Ross, K.A., Abstract harmonic analysis, (1963), Springer-Verlag Berlin · Zbl 0115.10603
[11] Hewitt, E.; Zuckermann, H.S., Thel1, Trans. amer. math. soc., 83, 70-97, (1956)
[12] Işık, N.; Pym, J.; Ülger, A., The second dual of the group algebra of a compact group, J. London math. soc., 35, 135-148, (1987) · Zbl 0585.43001
[13] A. Kamyabi-Gol, Topological centres of dual Banach algebras associated to hypergroups
[14] Kelley, J.L.; Namioka, I., Linear topological spaces, (1963), Van Nostrand Princeton
[15] Lau, A.T., The second conjugate algebra of the Fourier algebra of a locally compact group, Trans. amer. math. soc, 267, 53-63, (1981) · Zbl 0489.43006
[16] Lau, A.T., Uniformly continuous functionals on Banach algebras, Colloq. math., 51, 195-205, (1987) · Zbl 0621.43005
[17] Lau, A.T.; Losert, V., On the second conjugate algebra ofL1G, J. London math. soc., 37, 464-470, (1988) · Zbl 0608.43002
[18] Lau, A.T.; Losert, V., TheC, J. funct. anal., 112, 1-30, (1993)
[19] Lau, A.T.; Ülger, A., Topological centers of certain dual algebras, Trans. amer. math. soc., 348, 1191-1212, (1996) · Zbl 0859.43001
[20] Medghalchi, A.R., The second dual algebra of a hypergroup, Math. Z., 210, 615-624, (1992) · Zbl 0755.43001
[21] Mosak, R.D., Central functions in group algebras, Proc. amer. math. soc., 29, 613-616, (1971) · Zbl 0204.35301
[22] Palmer, T.W., Banach algebras and the general theory of *-algebras, (1994), Cambridge Univ. Press Cambridge · Zbl 0809.46052
[23] Paterson, A.L.T., Amenability, Mathematical surveys and monographs, 29, (1988), Amer. Math. Soc Providence
[24] Pigno, L., A multiplier theorem, Pacific J. math., 34, 755-757, (1970) · Zbl 0188.20304
[25] J. Pym, A. Saghafi, Volterra-like Banch algebras and their second duals, Monaths. Math. · Zbl 0931.43004
[26] Saghafi, A., On theL1, Math. proc. Cambridge philos. soc., 122, 173-184, (1997) · Zbl 0916.46023
[27] A. Ülger, Arens regularity of the weakly sequentially complete Banach algebras and applications
[28] A. Ülger, Central elements ofVNGG
[29] Wendel, J.G., Haar measure and the semigroup of measures on a compact group, Proc. amer. math. soc., 5, 923-928, (1954) · Zbl 0056.26001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.